Minnesota, 2008

Heavy Snow in Minnesota, December 20 to 21, 2008

December 20 to 21, 2008 · NWS DLH · 6 events in 6 counties and zones

A winter storm with widespread snow affected much of northeast Minnesota. Heavy snow was common along the North Shore from Duluth to Grand Portage, where 7 to 14 inches of snow fell.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A winter storm with widespread snow affected much of northeast Minnesota. Heavy snow was common along the North Shore from Duluth to Grand Portage, where 7 to 14 inches of snow fell. Another band of heavy snow fell over portions of Aitkin and Itasca counties, with 6 to 8 inches recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 20, 3:25 AM CST, 35 minutes earlier.

Area forecast discussion, Dec 20, 3:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
325 AM CST SAT DEC 20 2008

.DISCUSSION...MAIN FORECAST FOCUS IS ON IMPENDING WINTER STORM
FOR TODAY THROUGH SUNDAY. FIRST...LAKE EFFECT SNOW BANDS STILL
GOING STRONG ALONG THE NORTH SHORE...ALTHOUGH NOW PROGRESSING
NORTHWARD MORE CONSISTENTLY...AND JUST MOVING NORTH OF SILVER BAY
AREA NOW. AS WINDS CONTINUE TO VEER THIS MORNING IN RESPONSE TO
APPROACHING STORM SYSTEM...HEAVIEST BANDS SHOULD CONTINUE TOWARD
THE TIP OF THE ARROWHEAD. ROBUST SNOWFALL RATES OF AROUND 2 INCHES
PER HOURS SHOULD PERSIST IN THE THE HEAVIEST BANDS...WITH
FAVORABLE SOURCE REGIONS AIRMASS IN PLACE. HAVE INCREASED SNOW
AMOUNT ALONG THE NORTH SHORE TERRAIN ACCORDINGLY THIS MORNING.

EARLY MORNING SURFACE ANALYSIS SHOWS DISTINCT INVERTED TROUGH
FEATURE STRETCHED ACROSS THE EASTERN DAKOTAS/NEBRASKA. DEEPENING LOW
NOW ROTATING OVER SOUTHERN SASKATCHEWAN PER WATER VAPOR LOOP WILL
SINK ACROSS THE NORTHERN PLAINS TODAY AND OVER MINNESOTA TONIGHT.
REGIONAL MOSAIC RADAR SHOWS LARGE SWATH OF SNOW WITH VSBYS GENERALLY
2 MILES OR LESS NOW ENTERING WESTERN MINNESOTA IN MAIN WARM AIR
ADVECTION ZONE. AS INVERTED TROUGH PIVOTS AND BECOMES MORE
NEGATIVELY TILTED TODAY...STRONG 2-D FGEN FORCING ENTERS SW/W CWA.
THIS FGEN FORCING THEN PROGRESSES NORTHEAST...WITH MODELS NOW
SHOWING A PIVOT POINT ACROSS THE ARROWHEAD REGION. HAVE RAISED SNOW
AMOUNTS THERE ACCORDINGLY AS SNOW SHOULD BE HEAVIER AND LAST
LONGER. OTHERWISE...DENDRITES LOOKS FAVORABLE GIVEN CROSS-
SECTIONS ACROSS THE MAIN THERMAL BOUNDARY...ALONG WITH NEGATIVE
EPV ATOP THE STRONGEST FGEN. THIS WILL LIKELY RESULT IN SOME HEAVY
SNOW BANDING ORIENTED WITH THE FGEN AXIS...WITH RATES OF 2 OR MORE
INCHES PER HOUR AT TIMES. IN ADDITION...LAKE ENHANCEMENT IS
EXPECTED TO BRING HIGHER TOTAL ALONG THE NORTH SHORE THROUGH
TONIGHT WITH EASTERLY FETCH PERSISTING.

AS LOW PUSHES EAST SUNDAY...CAA WITH GUSTY NORTHWEST WINDS SET IN.
HAVE MAINTAINED MENTION OF BLOWING SNOW ATTM. LES SHOULD FOCUS
ALONG THE SOUTH SHORE SUNDAY AND SUNDAY NIGHT...WITH H85 TEMPS
FALLING TO NEAR -20C BY 00Z MONDAY.

MONDAY THROUGH THURSDAY...A HIGH PRESSURE RIDGE WILL BUILD ACROSS
THE CWA ON MONDAY...BRINGING A BRIEF BREAK IN THE SNOW. GFS/ECMWF/
GEFS AND SREF GUIDANCE IS STARTING TO COME INTO BETTER AGREEMENT
REGARDING THE NEXT SYSTEM TO AFFECT THE AREA MONDAY NIGHT INTO
TUESDAY NIGHT. LOW PRESSURE WILL MOVE THROUGH THE ROCKIES MONDAY...
EMERGING INTO THE PLAINS MONDAY NIGHT. STRONG WAA/FGEN AHEAD OF THE
SYSTEM WILL BRING ANOTHER DECENT ROUND OF SNOW. WILL START TO INCH
POPS UP MONDAY NIGHT...BUT MAY NEED TO INCREASE THEM EVEN MORE IN
LATER FORECASTS. TUESDAY SHOULD FEATURE MODERATE SNOWFALL ACROSS THE
ENTIRE CWA WITH SEVERAL INCHES OF SNOW ACCUMULATION AGAIN LIKELY.
RIGHT NOW...IT LOOKS LIKE IT MAY REQUIRE AN ADVISORY AT SOME
POINT...ALTHOUGH THERE IS STILL TIME FOR CHANGES WITH THIS SYSTEM.
WILL BUMP POPS INTO THE LIKELY RANGE FOR THE ENTIRE CWA TUESDAY. YET
ANOTHER SYSTEM COULD AFFECT THE REGION TOWARD THE END OF THE WEEK.

&&

.AVIATION...CONDITIONS THIS MORNING WERE GENERALLY VFR...WITH JUST A
FEW POCKETS OF MVFR OR EVEN IFR CIGS/VSBYS. CONDITIONS WILL CHANGE
QUITE CONSIDERABLY AS THE MORNING WEARS ON...WITH VFR CONDITIONS
BECOMING MVFR...AND EVENTUALLY WITH WIDESPREAD IFR/LIFR.
VISIBILITIES IN SNOW MAY BE LESS THAN A HALF MILE AT TIMES. THE SNOW
WILL START IN THE BRAINERD LAKES REGION BEFORE DAYBREAK...AND
PROGRESS ACROSS THE REST OF THE REGION DURING THE MORNING. THERE MAY
BE A TOUCH OF FREEZING DRIZZLE FOR A TIME THIS MORNING...BUT IT
SHOULD BE SHORT-LIVED AT BEST.

&&

POINT TEMPS/POPS...
DLH  19   7  13  -9 / 100 100  80  30
INL  12   2   8 -18 /  90 100  70  10
BRD  18  -4   4 -15 / 100 100  70  10
HYR  19   4  12 -14 / 100 100  80  30
ASX  20   9  15  -5 /  90 100  90  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR CARLTON/SOUTHERN
     ST. LOUIS-CENTRAL ST. LOUIS-CROW WING-KOOCHICHING-NORTHERN
     AITKIN-NORTHERN CASS-NORTHERN COOK/NORTHERN LAKE-NORTHERN
     ITASCA-NORTHERN ST. LOUIS-PINE-SOUTHERN AITKIN-SOUTHERN
     CASS-SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA-SOUTHERN
     LAKE/LAKESHORE.

WI...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR ASHLAND-
     BAYFIELD- BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.

LS...HEAVY FREEZING SPRAY WARNING FROM 4 AM SUNDAY TO 6 AM CST MONDAY
     FOR LSZ121-LSZ140-LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-
     LSZ147-LSZ148.

     SMALL CRAFT ADVISORY FROM 4 AM SUNDAY TO 6 AM CST MONDAY FOR
     LSZ121-LSZ140-LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-
     LSZ147-LSZ148.

LILES/DAP
Hazardous weather outlook, Dec 19, 3:29 PM CST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
329 PM CST FRI DEC 19 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
329 PM CST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LAKE EFFECT SNOW WILL PERSIST ALONG THE NORTH AND SOUTH SHORES OF
LAKE SUPERIOR THROUGH THIS EVENING. THE HEAVIEST SNOW WILL FALL
FROM THE TWIN PORTS NORTH TO TWO HARBORS...AND ALSO IN PORTIONS
OF DOUGLAS AND BAYFIELD COUNTIES. TOTAL SNOWFALL ACCUMULATION IS
EXPECTED TO RANGE FROM 6 TO 10 INCHES IN THESE AREAS...WITH
LOCALIZED AMOUNTS OF GREATER THAN 12 INCHES POSSIBLE WHERE HEAVY
SNOW BANDS PERSIST. VISIBILITIES WILL DROP TO LESS THAN A HALF
MILE IN SNOW AND BLOWING SNOW...ESPECIALLY NEAR LAKE SUPERIOR...
WHERE WINDS WILL GUST TO 30 MPH AT TIMES. SEE THE LATEST WINTER
WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER MAJOR WINTER STORM WILL AFFECT MOST OF THE REGION
SATURDAY MORNING THROUGH SUNDAY MORNING...WITH THE POTENTIAL FOR
ADDITIONAL ACCUMULATIONS OF 6 TO 8 INCHES. THE MOST INTENSE
SNOWFALL IS EXPECTED FROM MIDDAY SATURDAY INTO EARLY SUNDAY
MORNING...WITH LAKE EFFECT SNOWS REDEVELOPING ALONG THE SOUTH
SHORE OF LAKE SUPERIOR SUNDAY NIGHT AND MONDAY. IN
ADDITION...ANOTHER PERIOD OF BITTERLY COLD ARCTIC AIR AND
DANGEROUSLY COLD WIND CHILLS WILL FOLLOW ON SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOWFALL AMOUNTS
TO THE NATIONAL WEATHER SERVICE VIA E-SPOTTER.

LSZ121-140>148-201130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
329 PM CST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY AND HEAVY FREEZING SPRAY WARNING ARE IN
EFFECT FOR ALL OF NEARSHORE WATERS OF WESTERN LAKE SUPERIOR
THROUGH TONIGHT. SEE THE LATEST NEARSHORE MARINE FORECAST FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE
NEARSHORE WATERS ON SUNDAY.

BETTWY

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Lake

When
December 20, 4:00 AM CST to December 21, 12:00 PM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Heavy Snow, Southern Cook

When
December 20, 4:00 AM CST to December 21, 1:00 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Heavy Snow, Northern Aitkin

When
December 20, 7:00 AM CST to 10:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Southern Itasca

When
December 20, 8:00 AM CST to December 21, 10:00 AM CST
Where
Southern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Southern St. Louis / Carlton

When
December 20, 9:00 AM CST to December 21, 1:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cook / Northern Lake

When
December 20, 10:00 AM CST to December 21, 12:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146900, 146902, 146905, 146903, 146908, 146898.